Alert archive / Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 99, NWS Blacksburg, VA

September 30, 2010Franklin County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 30, 2010, 6:27 AM EDT for Franklin County, Virginia. It was in force for 6 hr. 18 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2010, 6:27 AM EDT (10:27 UTC)
Expired
Sep 30, 2010, 12:15 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 30 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 6:30 AM EDTFLASH FLOOD4 Ese Rocky Mount, VADOE RUN CREEK FLOODING DOE RUN ROAD AT ASHPHONE TAVERN RD
Sep 30, 7:46 AM EDTFLASH FLOOD4 Ene Boones Mill, VARED VALLEY RD FLOODED AND CLOSED BY GILLS CREEK
Sep 30, 7:54 AM EDTFLASH FLOOD2 S Ferrum, VAPEMBROOK RD FLOODED AND CLOSED BY HEADWATERS OF TOWN CREEK.
Sep 30, 7:54 AM EDTFLASH FLOOD2 W Ferrum, VAPERNELLO RD FLOODED AND CLOSED BY NICHOLAS CREEK.
Sep 30, 7:54 AM EDTFLASH FLOOD3 Se Sydnorsville, VASUTTON HOLLOW RD FLOODED AND CLOSED BY SNOW CREEK.
Sep 30, 7:54 AM EDTFLASH FLOOD3 W Sydnorsville, VARUFUS RD FLOODED AND CLOSED BY BIG CHESTNUT CREEK.
Sep 30, 7:54 AM EDTFLASH FLOOD5 Wnw Sydnorsville, VATOMS KNOB RD FLOODED AND CLOSED BY A TRIBUTARY OF BIG CHESTNUT CREEK.
Sep 30, 7:54 AM EDTFLASH FLOOD5 W Sydnorsville, VAROBIN RIDGE RD FLOODED AND CLOSED BY BIG CHESTNUT CREEK.
Sep 30, 7:54 AM EDTFLASH FLOOD6 Ene Ferrum, VARURITAN RD FLOODED AND CLOSED BY HEADWATERS OF STORY CREEK.
Sep 30, 7:54 AM EDTFLASH FLOOD6 S Rocky Mount, VABRIAR MOUNTAIN RD FLOODED AND CLOSED BY THE SOUTH FORK OF LITTLE CHESTNUT CREEK.
Sep 30, 8:27 AM EDTFLASH FLOOD5 Ene Burnt Chimney, VAHARDY RD FLOOD AND CLOSED BY SMALL CREEK
Sep 30, 9:13 AM EDTFLASH FLOOD3 E Callaway, VAMADCAP RD FLOODED AND CLOSED BY MADCAP CREEK.
Sep 30, 9:13 AM EDTFLASH FLOOD5 Wnw Rocky Mount, VACOLES CREEK RD FLOODED AND CLOSED BY COLES CREEK.
Sep 30, 9:35 AM EDTFLASH FLOOD5 Nw Callands, VACIRCLE CREEK FLOODED AND CLOSED CIRCLE CREEK RD.
Sep 30, 9:47 AM EDTFLASH FLOOD1 Nw Penhook, VASMALL CREEK INTO SMITH MOUNTAIN LAKE FLOODED AND CLOSED KAY FORK RD.
Sep 30, 10:41 AM EDTFLOOD2 Wsw Sago, VASNOW CREEK FLOODED AND CLOSED BELCHER RD
Sep 30, 10:41 AM EDTFLASH FLOOD2 Wsw Sago, VASNOW CREEK FLOODED AND CLOSED BELCHER RD
Sep 30, 10:41 AM EDTFLASH FLOOD3 W Sago, VASNOW CREEK WASHED OUT DANBURY RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 17 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2010-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2010-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WGUS51 KRNK 301027
FFWRNK
VAC067-301615-
/O.NEW.KRNK.FF.W.0099.100930T1027Z-100930T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 AM EDT THU SEP 30 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 1215 PM EDT.

* AT 600 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY PERSISTENT RAIN OVER FRANKLIN COUNTY...ESPECIALLY THE
  SOUTHERN PART OF THE COUNTY WHERE RAIN GAGES HAVE INDICATED UPWARDS
  OF THREE INCHES OF RAIN THIS MORNING.  AN ADDITIONAL 1 TO 2 INCHES
  OF RAIN IS LIKELY BEFORE THE RAIN ENDS LATER THIS MORNING.  THIS
  WILL LIKELY RESULT IN FLOODING OF SMALL STREAMS AND CREEKS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  WIRTZ...ROCKY MOUNT...PENHOOK...SNOW CREEK...CALLAWAY...BURNT
  CHIMNEY AND BOONES MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

THE HEAVY RAIN COULD ALSO CAUSE ROCK AND MUDSLIDES.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3683 7998 3679 8003 3685 8008 3688 8024
      3696 8013 3702 8011 3713 8012 3717 8006
      3718 8001 3714 7996 3722 7987 3723 7978
      3719 7975 3719 7971 3706 7959 3685 7964
      3678 7976

$$

PEM
3 follow-up statements
582 
WGUS71 KRNK 301118
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 AM EDT THU SEP 30 2010

VAC067-301615-
/O.CON.KRNK.FF.W.0099.000000T0000Z-100930T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-
718 AM EDT THU SEP 30 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT FOR
FRANKLIN COUNTY...

AT 714 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN OVER MUCH OF THE COUNTY...WHICH WILL PRODUCE 
FLASH FLOODING OVER THE WARNED AREA. DOE RUN ROAD AT ASHPHONE RD 
NEAR ROCKY MOUNT WAS REPORTED FLOODED BY DOE RUN CREEK. OTHER CREEKS 
AND STREAMS IN THE COUNTY WILL LIKELY COME OUT OF THEIR BANKS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTERN SMITH
MOUNTAIN LAKE...NORTHWEST SMITH MOUNTAIN LAKE...WIRTZ...BURNT 
CHIMNEY...ROCKY MOUNT AND BOONES MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3683 7998 3679 8003 3685 8008 3688 8024
      3696 8013 3702 8011 3713 8012 3717 8006
      3718 8001 3714 7996 3722 7987 3723 7978
      3719 7975 3719 7971 3706 7959 3685 7964
      3678 7976

$$

JJ
926 
WGUS71 KRNK 301353
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 AM EDT THU SEP 30 2010

VAC067-301615-
/O.CON.KRNK.FF.W.0099.000000T0000Z-100930T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-
953 AM EDT THU SEP 30 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT FOR
FRANKLIN COUNTY...

AT 940 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
ROADS CLOSED DUE TO SMALL STREAM AND CREEK FLOODING. 

THE LATEST RADAR SHOWS THAT THE HEAVIER RAINFALL IS EXITING THE 
COUNTY AND ONLY LIGHT RAINFALL OR DRIZZLE MAY BE EXPECTED THE NEXT 
SEVERAL HOURS. SMALL STREAMS MAY CONTINUE TO RISE FOR A FEW MORE 
HOURS AS RUNOFF FROM THE EARLIER RAIN CONTINUES.

LAW ENFORCEMENT ALSO REPORTED A WATER RESCUE FROM A VEHICLE STRANDED 
IN HIGH WATER EARLIER THIS MORNING NEAR THE INTERSECTION OF DOE RUN 
ROAD AND ASPHONE TAVERN ROAD. 

TOTAL RAINFALL FROM THIS EVENT HAS RANGED FROM ABOUT 2 TO 4 INCHES 
ACROSS THE COUNTY WITH THE HIGHEST AMOUNTS IN THE SOUTHEAST.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTERN SMITH
MOUNTAIN LAKE...WIRTZ...BURNT CHIMNEY AND BOONES MILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3683 7998 3679 8003 3685 8008 3688 8024
      3689 8020 3696 8013 3702 8011 3713 8012
      3717 8006 3718 8001 3714 7996 3722 7987
      3723 7978 3706 7959 3685 7964 3678 7976

$$

PC
304 
WGUS71 KRNK 301609
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1209 PM EDT THU SEP 30 2010

VAC067-301618-
/O.EXP.KRNK.FF.W.0099.000000T0000Z-100930T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-
1209 PM EDT THU SEP 30 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM EDT FOR FRANKLIN
COUNTY...

CREEKS AND STREAMS WERE RECEDING THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE. SOME ROADS MAY CONTINUE TO REMAIN CLOSED WHERE
STANDING WATER EXISTS OR CREWS HAVE NOT YET REMOVED ROAD BARRIERS.

LAT...LON 3683 7998 3679 8003 3685 8008 3688 8024
      3689 8020 3696 8013 3702 8011 3713 8012
      3717 8006 3718 8001 3714 7996 3722 7987
      3723 7978 3706 7959 3685 7964 3678 7976

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 4:51 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 30, 4:51 AM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 AM EDT THU SEP 30 2010

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTH THROUGH THE EASTERN MID ATLANTIC
TODAY. THE REMNANTS OF TROPICAL STORM NICOLE WILL MOVE NORTH
ALONG THE COAST TONIGHT. COOL HIGH PRESSURE WILL SETTLE OVER THE
REGION FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
COMPLEX WEATHER PICTURE THIS MORNING. UPPER LEVEL CUTOFF LOW WAS
OVER THE SOUTHERN APPALACHIANS...THE ASSOCIATED SURFACE LOW NEAR
MYRTLE BEACH. A TROPICAL LOW...THE REMNANTS OF NICOLE...WAS
MOVING NORTH ALONG THE FLORIDA COAST.

THE LOW PRESSURE ASSOCIATED WITH THE UPPER TROF WILL MOVE NORTH
THROUGH EAST CENTRAL NC THIS MORNING AND INTO CENTRAL VA THIS
AFTERNOON. AREA OF STRONGEST SURFACE PRESSURE FALLS THIS MORNING
WERE OCCURRING ALONG A LINE FROM FAYETTVILLE NC TO DANVILLE VA.
THIS IS A STRONG INDICATION OF WHERE THE SURFACE CYCLONE IS GOING
TO TRACK. RAIN HEAVY AT TIMES WILL CONTINUE WITHIN THIS CORRIDOR
AND UNTIL THE SFC LOW CLEARS THE AREA. UPSLOPE ENHANCEMENT OF THE
RAINFALL RATES WILL OCCUR WHERE THE BANDING INTERSECTS THE BLUE
RIDGE. ANTICIPATE SEVERAL INCHES OF RAIN TO FALL ALONG AND EAST OF
THE BLUE RIDGE THIS MORNING...RATES OF 0.25 TO 0.50 AN HOUR. HAVE
TRIED TO DEPICT THIS IN THE PRECIPITATION GRAPHIC THAT HAS BEEN
POSTED TO OUR WEBSITE. RATES HAVE BEEN STEADILY TICKING UPWARD
DURING THE OVERNIGHT...AND IF YOU DO THE MATH...6 HOURS OF RAIN AT
A RATE OF 0.5 AN HOUR IS 3.00 INCHES. THAT SAID...STORM TOTALS
ALONG THE PARKWAY FROM PATRICK COUNTY NORTHEAST COULD EASILY SEE
UPWARDS OF 4...MAYBE 5 INCHES BEFORE THE RAIN ENDS LATER THIS
MORNING. THERE ALSO APPEARS TO BE A NARROW DEFORMATION BAND THAT
HAS DEVELOPED ON THE NORTHWEST SIDE OF THE LOW FROM GREENSBORO TO
MARTINSVILLE. THIS AREA WILL ALSO NEED TO BE WATCHED FOR UPWARDS
OF 4 TO 5 INCHES OF RAINFALL...AND THE POTENTIAL FOR URBAN FLOODING.
THERE IS A SHARP GRADIENT TO THE RAIN ON THE WESTERN PERIPHERY OF
THE SYSTEM...THIS GRADIENT ALIGNED N-S ALONG THE I-77 CORRIDOR.
VERY LITTLE RAIN HAS FALLEN WEST OF THIS DEMARKATION... AND BASED
ON THE ALMOST S-N TRACK OF THE CYCLONE...THIS WILL LIKELY BE THE
CASE FOR THE REST OF THIS MORNING...THE STEADIER RAINS CONFINED TO
THE EASTERN 3/4THS OF THE CWA...AND THE FOLKS FROM BLUEFIELD WV TO
BOONE NC RECEIVING LITTLE IN THE WAY OF QPF.

MODELS BRING END TO THE RAIN FAIRLY QUICKLY BETWEEN 12Z/8AM AND
18Z/2PM TODAY...THE SURFACE CYCLONE RACING NORTH...THEN NORTHEAST
WITH TIME. THE RAIN SHOULD END FROM SOUTH TO NORTH...ENDING IN
DANVILLE...MARTINSVILLE...AND MOUNT AIRY BETWEEN 8AM-11AM...AND
ENDING IN BLACKSBURG...ROANOKE...LYNCHBURG BETWEEN 11AM-2PM ISH.
THE UPPER LOW CHURNING OVER THE SOUTHERN APPALACHIANS WILL LAG
BEHIND THE SURFACE CYCLONE...SO INSTABILITY SHOWERS ARE A
POSSIBILITY UNTIL THE UPPER TROF CLEARS THE AREA TONIGHT.

THE REMANTS OF NICOLE ARE FORECAST TO MOVE UP THE EAST COAST
TONIGHT...MAINLY IMPACTING THE I-95 CORRIDOR AND POINTS EAST. I
MAINTAINED A LOW CHANCE THREAT FOR RAIN OVER THE FAR ERN CWA
TONIGHT PER POTENTIAL INFLUENCE FROM THIS TROPICAL FEATURE.

TEMPERATURES TODAY WILL BE DEPENDANT ON WHETHER WE SEE SOME
CLEARING THIS AFTERNOON. WITH THE UPPER TROUGH LAGGING...THINK
THERE WILL BE QUITE A BIT OF CLOUD COVER LINGERING FOR MOST OF THE
DAY. AS SUCH...WENT BLO MOS GUIDANCE FOR MAX TEMPS.
TONIGHT...CLOUDS MAY DO THE OPPOSIT BY HOLDING TEMPS ABOVE MOS.

WINDS TODAY WILL BE A BIT GUSTY. NORTH NORTHEAST WINDS OF 10-15
MPH THIS MORNING WILL BECOME NORTHWESTERLY BEHIND THE CYCLONE THIS
AFTERNOON AND INCREASE TO 15 TO 20 MPH. GUSTS OF 25 TO 30 MPH ARE
POSSIBLE...ESP ALONG THE MOUNTAIN RIDGES. WITH THE GROUND BECOMING
INCREASINGLY WET...THIS MAY RESULT IN A DOWNED TREE HERE AND THERE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
UPR TROUGH PULLS OUT TO THE EAST AS NEXT DIGGING S/WV APPROACHES
FROM THE MIDWEST...USHERING IN WEAK HIGH PRESSURE WITH A COOL DRY
AIR MASS THROUGH THIS PERIOD. MODELS IN PRETTY GOOD AGREEMENT WITH
THIS LARGE SCALE EVOLUTION. GFS HOLDS ON TO A BIT OF SHALLOW MSTR
ALONG WRN SLOPES EARLY FRI...BUT LEANING MORE TOWARD THE DRIER NAM.
HAVE LEFT A VERY SMALL AREA OF SLIGHT CHC SHWRS EARLY FRI FOR FAR NW
GREENBRIER CO THOUGH FROM PREV FCST. PLENTY OF SUNSHINE FOR FRI BUT
COOL 850 TEMPS WITH NRLY FLOW. CLOSER TO COOLER MAV FOR HIGHS
FRI...EXCEPT EAST WHERE DOWNSLOPE MAY PROVIDE SOME ADDITIONAL
WARMING...SO WENT CLOSER TO WARMER MET THERE. SUNSHINE BATTLING COOL
ADVECTION...WHICH IS WEAKENING DURING THE DAY. MAY BE THAT TEMPS BY
LATE IN THE DAY MAKE A BETTER RUN AT EVEN TOPPING MAV NUMBERS IN
EAST...PERHAPS PUSHING 80 IN A FES LOCATIONS. WEST LIKELY TO REMAIN
IN THE 60S WITH UPSLOPE.

WEAK SFC HIGH NUDGES IN FROM THE EAST FRI NIGHT AND VALLEYS SHOULD
DECOUPLE...ALLOWING FOR VERY COOL MINS AND PROBABLY VALLEY FOG
MAINLY WEST OF BLUE RDG CLOSER TO SFC HIGH CENTER. MET GUIDANCE
SHOWING COOLING TREND FOR SAT MORNING MINS...SO DROPPED A FEW DEG
WITH SOME UPPER 30S TO LOW 40S IN MANY VALLEY LOCATIONS...AND MID TO
UPPER 40S ELSEWHERE. AT THIS POINT NOT LOOKING COLD ENOUGH FOR ANY
FROST CONCERNS...BUT BEARS WATCHING. SFC HIGH THEN DOMINATES FOR
SATURDAY BUT APPROACHING TROUGH WILL BRING SOME LOW LEVEL MSTR BACK
IN TO THE WEST BY LATE IN THE DAY AND INCREASING MORE SAT NIGHT. NAM
A LITTLE DEEPER WITH THIS AND PREFERRED...WHICH WARRANT A SLIGHT CHC
OF SHWRS WRN SLOPES BEFORE DAWN SUNDAY. MIN TEMPS AGAIN COULD BE AS
COLD OR COLDER SUN MORNING...BUT INCREASING CLOUDS OVERNIGHT IN WEST
ALONG LIKELY TO PREVENT ANY FROST. AGAIN... MAY BE CLOSE ENOUGH TO
KEEP A CLOSE WATCH ON.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
STRONG EASTERN 5H TROF REGIME WILL PREVAIL THRU THE EXTENDED PERIOD
WITH YET ANOTHER CLOSED LOW LIKELY TO DEVELOP IN THE BASE OF THE
ELONGATED TROF JUST WEST OF THE MOUNTAINS EARLY NEXT WEEK. THIS
FEATURE MAY AGAIN TAP INTO MOISTURE ALONG THE OLD BAROCLINIC ZONE
JUST OFFSHORE WITH PERHAPS WEAK SURFACE LOW PRESSURE BRINGING MORE
PRECIP INLAND ALTHO CONFIDENCE QUITE LOW PER ENSEMBLE SPREAD AND THE
LATEST OPEN NATURE OF THE GFS WITH THIS FEATURE. OTRW WILL END THE
WEEKEND RATHER DRY AND COOL UNDER WEAK HIGH PRESSURE AND AHEAD OF
THE UPPER TROF APPROACHING FROM THE NW. HOWEVER AS THE SYSTEM STARTS
TO CLOSE OFF...THE LATEST ECMWF STARTS TO DEVELOP -SHRA ACROSS THE
NW SUNDAY NIGHT AND THEN ATTEMPTS TO LINK DEEP COASTAL RH BACK
INLAND MONDAY WITH A CONVEYOR BELT OF MOISTURE INLAND THRU TUE.
THEREFORE HAVE FOLLOWED RATHER CLOSE TO HPC POPS IN BRINGING SOME
CHANCES ACROSS THE REGION FOR EARLY NEXT WEEK WITH HIGHEST WEST
SUNDAY NIGHT AND OUT EAST MON INTO TUESDAY. PROGGED UPPER LOW SHOULD
LIFT OUT TOWARD MID WEEK ALLOWING FOR MORE SUN AND SOMEWHAT WARMER
TEMPS ON WED WITH HIGHS PUSHING THE LOW 70S SE. OTRW RATHER COOL
TEMPS THRU THE REST OF THE PERIOD ESPCLY GIVEN CLOUDS DURING THE DAY
WHICH SHOULD HOLD READINGS IN THE 50S TO AROUND 60 MOUNTAINS AND
LOW/MID 60S EAST SUNDAY-TUE. LOOKS LIKE SOME 30S LIKELY IN THE
VALLEYS ESPCLY MON/TUE MORNINGS BUT THINKING FOR NOW THAT
CLOUDS/MIXING WILL KEEP VALUES ABOVE FREEZING.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
PLUME OF TROPICAL MOISTURE ENGULFS THE EASTERN SEABOARD.
WIDESPREAD IFR CONDITIONS WILL PERSIST UNTIL THIS SYSTEM EXITS THE
REGION LATER THURSDAY. RAIN...HEAVY AT TIMES WILL BE FOUND ALONG
AND EAST OF THE BLUE RIDGE...RIDGES OBSCURED THROUGH AT LEAST NOON
THURSDAY. LOW LEVEL NORTHEASTERLY WINDS OF 10-12 KTS WILL INCREASE
AND BECOME GUSTY DURING THE DAY THURSDAY AS THE STORM MOVES UP THE
EASTERN SEABOARD. CIGS SHOULD IMPROVE THURSDAY AFTERNOON IN THE
WAKE OF THE STORM...RAIN TAPERING TO SCATTERED SHOWERS.

COOL HIGH PRESSURE IS EXPECTED TO SETTLE OVER THE REGION THIS
WEEKEND. VFR CONDITIONS SHOULD PREVAIL...ALTHOUGH SOME STRATOCU MAY
LINGER IN THE MTNS OF WV AND FAR WRN VA RESULTING IN AREAS OF MVFR
DUE TO CIGS THERE.

ANOTHER STORM SYSTEM MAY AFFECT THE REGION FROM SUNDAY INTO
TUESDAY...WITH MVFR OR POSSIBLE IFR CONDITIONS.

&&

.HYDROLOGY...
WITH THE HIGHEST RAINFALL RATES LIKELY TO REMAIN EAST OF THE
HYDROLOGIC SERVICE AREA THROUGH THE DAY...THREAT FOR ANYTHING MORE
THAN ISOLD FLASH FLOODING APPEARS FAIRLY LOW AT THIS POINT.
STILL...SOME ENHANCEMENT ALONG THE BLUE RIDGE COULD RESULT IN HEAVY
ENOUGH RAINFALL RATES THROUGH THE MORNING HOURS THAT IT IS NOT OUT
OF THE QUESTION. STEADY MODERATE TO AT TIMES HEAVY RAINFALL EAST OF
THE BLUE RIDGE STILL EXPECTING TO ADD UP TO 2 TO 3 INCHES FROM 4 AM
THROUGH NOON OR SO...BUT THIS HAS MORE POTENTIAL FOR SLOWER RISE ON
SOME STREAMS AND IN URBAN AREAS RESULTING IN PRIMARILY MINOR
FLOODING. THIS IS NOT EXPECTING TO CAUSE MAINSTEM RIVERS TO REACH
FLOOD STAGE AT THIS POINT EITHER...ALTHOUGH SIGNIFICANT RISES ARE STILL
LIKELY TO OCCUR THROUGH FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ022>024-
     032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NCZ004>006.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...SK
LONG TERM...JH
AVIATION...PM
HYDROLOGY...
Hazardous weather outlook, Sep 30, 5:14 AM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 AM EDT THU SEP 30 2010

NCZ001>003-018>020-VAZ007-009>020-WVZ042>045-010915-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
514 AM EDT THU SEP 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ022>024-032>035-043>047-058-059-010915-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
514 AM EDT THU SEP 30 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 30, 3:33 AM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 AM EDT THU SEP 30 2010

NCZ004>006-VAZ032-033-043-044-301015-
STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
INCLUDING THE CITIES OF...DANBURY...EDEN...STUART...ROCKY MOUNT...
MARTINSVILLE...DANVILLE
333 AM EDT THU SEP 30 2010

...INCREASING RAINFALL RATES MAY RESULT IN MINOR FLOODING...

RAINFALL RATES HAVE BEEN INCREASING OVER THE PAST FEW HOURS
ACROSS PORTIONS OF NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA. RAINFALL SINCE WEDNESDAY AFTERNOON HAS EXCEEDED AN INCH IN
MANY LOCATIONS...AND CLOSE TO TWO INCHES IN OTHERS. RAINFALL RATES
OF HALF AN INCH PER HOUR AND BRIEF PERIODS OF ALMOST AN INCH PER HOUR
ARE POSSIBLE THROUGH 6:00 AM...AND THESE AMOUNTS COULD RESULT IN
AN ADDITIONAL ONE TO TWO INCHES OF RAIN BETWEEN 3:30 AM AND 6:00
AM. URBAN AREAS...CREEKS SURROUNDING BY STEEP SLOPES...AND LOW
LYING AREAS ARE ESPECIALLY PRONE TO MINOR FLOODING.

BE ALERT FOR STANDING WATER IN ROADWAYS AND INTERSECTIONS...AND
WATER FLOWING OVER LOW WATER CROSSINGS. FLOODED ROADWAYS ARE
ESPECIALLY HARD TO SEE AT NIGHT...AND VISIBILITIES WILL BE GREATLY
REDUCED IN HEAVY RAIN. SLOW DOWN WHEN DRIVING IN HEAVY RAIN.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

SK
Special weather statement, Sep 30, 5:52 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 AM EDT THU SEP 30 2010

VAZ014-017-022-023-032>034-301145-
BEDFORD VA-BOTETOURT VA-FLOYD VA-FRANKLIN VA-MONTGOMERY VA-PATRICK VA-
ROANOKE VA-
552 AM EDT THU SEP 30 2010

...AN AREA OF MODERATE RAIN WITH EMBEDDED BANDS OF HEAVY RAIN WILL
AFFECT BEDFORD...BOTETOURT...FLOYD...FRANKLIN...MONTGOMERY...PATRICK
AND ROANOKE COUNTIES...

AT 540 AM EDT...DOPPER RADAR WAS INDICATED SOME BANDS OF HEAVY
RAINFALL MOVING NORTHWARD THROUGH THE FOOTHILLS OF SOUTHWEST
VIRGINIA AND ACROSS THE BLUE RIDGE. RAIN GAGES INDICATE THAT 1 TO 2
INCHES OF RAIN HAS FALLEN IN THE LAST 3 HOURS...WITH ANOTHER 1 TO 2
INCHES POSSIBLE BEFORE 8 AM IN SOME LOCATIONS.

THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS. DRIVERS THIS MORNING SHOULD SLOW DOWN AS
FLOODING ON ROADWAYS IS OFTEN HARD TO SEE...ESPECIALLY BEFORE DAWN.

THE HEAVIEST RAIN WILL IMPACT LOCATIONS INCLUDING BUT NOT LIMITED TO
ROCKY MOUNT...ROANOKE...SALEM...SHAWSVILLE...BENT MOUNTAIN...AND
TROUTVILLE THROUGH 7:30 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1
5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3756 7956 3682 7969 3680 7974 3680 7985
      3683 7998 3681 8002 3682 8030 3732 8041
      3735 8028 3735 8025 3738 8021 3738 8015
      3740 8013

SK
Local storm report, Sep 30, 6:15 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 AM EDT THU SEP 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FLASH FLOOD      2 S MARTINSVILLE CITY   36.66N 79.87W
09/30/2010                   HENRY              VA   COUNTY OFFICIAL

            UNNAMED CREEK FLOWING OVER INTERSECTION OF SMITH LAKE
            ROAD AND RIVERMONT HEIGHTS ROAD...NEAR WHERE IT FLOWS
            INTO SMITH RIVER.

0520 AM     FLASH FLOOD      BASSETT                 36.77N 79.98W
09/30/2010                   HENRY              VA   COUNTY OFFICIAL

            SEVERAL REPORTS OF FLOODING IN BASSETT AREA...WITH ONE
            UNNAMED CREEK FLOWING OVER A ROAD. SEVERAL OTHER REPOTRS
            OF COUNTY WIDE FLOODING AS WELL. WILL GET DETAILS LATER.

&&

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 8:58 PM EDTSpecial Weather StatementRNKAppomattox, Campbell, Charlotte, Halifax, Henry, Pittsylvania and 2 more92 min
Sep 30, 4:57 AM EDTFlash Flood WarningRNKHenry, City of Martinsville6 hr
Sep 30, 5:13 AM EDTFlash Flood WarningRNKHenry, City of Martinsville6 hr
Sep 30, 5:52 AM EDTSpecial Weather StatementRNKFranklin, Roanoke, City of Roanoke, City of Salem113 min
Sep 30, 6:49 AM EDTSpecial Weather StatementRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, Rockbridge and 3 more116 min
Sep 30, 7:06 AM EDTFlash Flood WarningRNKBedford, Botetourt, Roanoke, City of Roanoke6 hr
Sep 30, 8:15 AM EDTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, Craig, Floyd, Giles and 5 more60 min
Sep 30, 9:02 AM EDTAreal Flood AdvisoryRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more6 hr
Sep 30, 9:13 AM EDTAreal Flood AdvisoryRNKAlleghany, Amherst, Bath, Botetourt, Craig, Rockbridge and 3 more6 hr
Sep 30, 9:58 AM EDTAreal Flood WarningRNKAlleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 1 more6 hr
Sep 30, 10:55 AM EDTAreal Flood WarningRNKHenry, City of Martinsville6 hr
Sep 30, 11:15 AM EDTRiver Flood WarningRNKCharlotte, Halifax35 hr
Sep 30, 11:15 AM EDTRiver Flood WarningRNKPittsylvania, City of Danville33 hr
Sep 30, 11:15 AM EDTRiver Flood WarningRNKHalifax46 hr
Sep 30, 11:15 AM EDTRiver Flood WarningRNKHalifax59 hr
Sep 30, 3:11 PM EDTRiver Flood WarningRNKCampbell, Charlotte, Halifax12 hr

Nearby

Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.